Alert archive / Indiana / Tornado Warnings in 2022

Tornado Warning 1, NWS Wilmington, OH

March 23, 2022Dearborn County, Franklin County, Ripley County, Indiana

NWS Wilmington, OH issued this tornado warning at Mar 23, 2022, 1:29 PM EDT for Dearborn County, Franklin County, Ripley County, Indiana. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 23, 2022, 1:29 PM EDT (17:29 UTC)
Expired
Mar 23, 2022, 2:00 PM EDT
In force
31 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

Counties Dearborn County, IN, Franklin County, IN, Ripley County, IN

The radar

The Indianapolis radar (KIND), 105 km from the middle of the area, began a volume at 17:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.5 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2022-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2022-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 496 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-293 J/kg
Mixed-layer LCL
1412 m above ground
0-6 km bulk shear
98 kt
0-1 km storm-relative helicity
496 m²/s²
0-3 km storm-relative helicity
504 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

750 
WFUS51 KILN 231729
TORILN
INC029-047-137-231800-
/O.NEW.KILN.TO.W.0001.220323T1729Z-220323T1800Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wilmington OH
129 PM EDT Wed Mar 23 2022

The National Weather Service in Wilmington has issued a

* Tornado Warning for...
  Southern Franklin County in southeastern Indiana...
  Northern Ripley County in southeastern Indiana...
  Northwestern Dearborn County in southeastern Indiana...

* Until 200 PM EDT.
    
* At 129 PM EDT, a severe thunderstorm capable of producing a tornado
  was located over Versailles, moving northeast at 55 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Batesville, Versailles, Milan, Osgood, Oldenburg, Sunman, St. Leon,
  Holton, Napoleon, Huntersville, Ballstown, Penntown, Weisburg,
  Interstate 74 at State Route 101, Versailles Lake, Otter Village,
  New Trenton, Lawrenceville, Saint Peter and New Alsace.

This includes I-74 in Indiana between mile markers 147 and 165.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3926 8532 3927 8530 3928 8530 3940 8517
      3933 8486 3912 8509 3902 8530 3905 8539
TIME...MOT...LOC 1729Z 221DEG 47KT 3909 8528 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

KC
4 follow-up statements
806 
WWUS51 KILN 231735
SVSILN

Severe Weather Statement
National Weather Service Wilmington OH
135 PM EDT Wed Mar 23 2022

INC029-047-137-231800-
/O.CON.KILN.TO.W.0001.000000T0000Z-220323T1800Z/
Franklin IN-Ripley IN-Dearborn IN-
135 PM EDT Wed Mar 23 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 200 PM EDT FOR SOUTHERN
FRANKLIN...NORTHEASTERN RIPLEY AND NORTHWESTERN DEARBORN COUNTIES...
    
At 135 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Osgood, moving northeast at 55 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Batesville, Milan, Osgood, Oldenburg, Sunman, St. Leon, Huntersville,
Ballstown, Penntown, Weisburg, Interstate 74 at State Route 101,
Versailles Lake, New Trenton, Lawrenceville, Saint Peter and New
Alsace.

This includes I-74 in Indiana between mile markers 147 and 165.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3940 8517 3933 8486 3912 8509 3906 8522
      3912 8534 3927 8530 3928 8530
TIME...MOT...LOC 1735Z 221DEG 47KT 3915 8521 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

KC
208 
WWUS51 KILN 231740
SVSILN

Severe Weather Statement
National Weather Service Wilmington OH
140 PM EDT Wed Mar 23 2022

INC029-047-137-231800-
/O.CON.KILN.TO.W.0001.000000T0000Z-220323T1800Z/
Franklin IN-Ripley IN-Dearborn IN-
140 PM EDT Wed Mar 23 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 200 PM EDT FOR SOUTHERN
FRANKLIN...NORTHEASTERN RIPLEY AND NORTHWESTERN DEARBORN COUNTIES...
    
At 140 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Milan, moving northeast at 50 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Batesville, Milan, Oldenburg, Sunman, St. Leon, Huntersville,
Ballstown, Penntown, Weisburg, Interstate 74 at State Route 101, New
Trenton, Lawrenceville, Saint Peter and New Alsace.

This includes I-74 in Indiana between mile markers 149 and 165.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3940 8517 3933 8486 3922 8498 3910 8520
      3916 8531 3929 8525
TIME...MOT...LOC 1740Z 219DEG 45KT 3917 8520 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

KC
429 
WWUS51 KILN 231748
SVSILN

Severe Weather Statement
National Weather Service Wilmington OH
148 PM EDT Wed Mar 23 2022

INC029-047-137-231800-
/O.CON.KILN.TO.W.0001.000000T0000Z-220323T1800Z/
Franklin IN-Ripley IN-Dearborn IN-
148 PM EDT Wed Mar 23 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 200 PM EDT FOR
SOUTHEASTERN FRANKLIN...NORTHEASTERN RIPLEY AND NORTHWESTERN DEARBORN
COUNTIES...
    
At 148 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Batesville, moving northeast at 55 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Batesville, Sunman, St. Leon, New Trenton, Penntown, Weisburg,
Lawrenceville, Saint Peter, Interstate 74 at State Route 101 and New
Alsace.

This includes I-74 in Indiana between mile markers 150 and 165.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3939 8513 3933 8486 3922 8498 3915 8515
      3920 8526 3929 8522
TIME...MOT...LOC 1748Z 221DEG 47KT 3924 8512 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

KC
475 
WWUS51 KILN 231756
SVSILN

Severe Weather Statement
National Weather Service Wilmington OH
156 PM EDT Wed Mar 23 2022

INC029-047-137-231806-
/O.EXP.KILN.TO.W.0001.000000T0000Z-220323T1800Z/
Franklin IN-Ripley IN-Dearborn IN-
156 PM EDT Wed Mar 23 2022

...THE TORNADO WARNING FOR SOUTHEASTERN FRANKLIN...NORTHEASTERN
RIPLEY AND NORTHWESTERN DEARBORN COUNTIES WILL EXPIRE AT 200 PM
EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
southeastern Indiana.

Please report previous tornadoes, wind damage or hail to the National
Weather Service by going to our website at weather.gov/iln and
submitting your report via social media.

LAT...LON 3939 8513 3933 8486 3922 8498 3915 8515
      3920 8526 3929 8522
TIME...MOT...LOC 1756Z 221DEG 47KT 3931 8504 

$$

KC

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this tornado warning went out at Mar 23, 10:11 AM EDT, 3 hours 18 minutes earlier.

Area forecast discussion, Mar 23, 10:11 AM EDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
1011 AM EDT Wed Mar 23 2022

.SYNOPSIS...
Showers and thunderstorms are likely today ahead of an approaching
cold front. Some storms may become strong to severe with damaging
winds, hail, and may pose a tornado risk. Cooler and drier air
moves in behind the front overnight although periodic chances
for showers continue into the weekend as a series of
disturbances move through.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Main Message:

Today could be an active weather day across the area with the chance
for strong to severe storms this afternoon. The storm threat is
expected to begin forming in southwest Ohio/eastern Indiana/northern
Kentucky in the late morning/early afternoon before rapidly
progressing northeast through central Ohio during the afternoon
hours. Discrete cells, possibly supercells, may pose a damaging wind
gust risk, large hail risk, and tornado risk as highlighted by the
Day 1 SPC convective outlook. The greatest risk for all modes of
severe weather is expected to be along and north of I-70 and along
and east of the Scioto River Valley during the afternoon.
Additionally, any storms that do become well developed will likely
move toward the northeast over at speeds in excess of 50 mph.

Convection is already developing in southeast counties, while
instability has appeared to the west, and as we move toward
afternoon, it is now more certain that convection will become
severe. SPC has expanded the slight risk for severe
thunderstorms to include Dayton, Wilmington and Portsmouth. ILN
has scheduled a special balloon sounding at 18z to further gage
the storm environment close to the onset of severe weather.

Meteorological Setup:

A surface low continues to spin off to the west as it slowly
drifts northeast into the Great Lakes. A warm front east of the
low has moved north thanks to weak forcing east of the low,
leaving ILN in a warm sector of increasing instability.
Theta E advection in the strong southerly flow will help dew
points rise into the middle 50s, and perhaps approach 60 by
afternoon. Increasing low level moisture, daytime heating, and
cold air aloft (steep lapse rates), eventually lead to
destabilization with MLCAPE reaching 500-1000 J/kg. Instability
and steep lapse rates could overlap with strong shear
(Effective Bulk shear over 70 knots) thanks to a 90-100 knot mid
level speed max moving overhead. This thermodynamic and
kinematic environment will lead to favorable conditions for
strong to severe storms this afternoon. The best overlap of
these parameters is most likely to occur along/north of I-70 and
in/east of the Scioto River Valley during the afternoon.

Any storms that form are expected to take advantage of the
favorable environment this afternoon as the previously mentioned
pressure trough and front approach from the southwest. Shear
will be largely perpendicular to the boundary which lends to a
discrete storm mode being likely as storms that form near the
boundary are likely to move off the boundary and into the open
warm sector. The discrete storm mode, along with the possibility
of backing of winds ahead of the pressure trough (which
increases shear and low level SRH), leads to increased potential
for rotating updrafts and severe storms with all modes of
severe weather possible. Given the possibility for storms in
what could be a favorable environment (if enough instability
develops), SPC slight risk has been issued for parts of the area
with up to 5% wind, 15% hail, and 5% tornado probabilities.
Also noteworthy is the speed at which any storm would move,
likely around 50-60 knots.

The storm threat rapidly diminishes behind the pressure trough in
the later afternoon.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
The cold front will be pulling east of the area Wednesday night with
cooler, drier air working in behind the front. Southwesterly winds
from 15-20 MPH behind the front are likely to be gusty, with gusts
upwards of 30 knots in the early evening due to mixing. Winds are
likely to stay below advisory criteria although an SPS may be
needed. Forecast lows are in the middle 40s.

Breezy southwesterly flow continues on Thursday as another upper
level disturbance approaches from the southwest. Increased cloud
cover and a slight chance of showers accompanies the upper level
vorticity max. Forecast highs are in the 50s along and northwest of
I-71 to near 60 in the far southeast.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Highly amplified mid and upper level flow pattern with a mean trof
over the Great Lakes and Ohio Valley at the end of the week into the
weekend.

Weak shortwave energy moving thru the mean trof will lead to a low
pop chance for showers Thursday night into Friday. The best chance
for showers looks to be across the northern counties. Cool
temperatures with highs on Friday of 45 to 50.

Another mid level disturbance to drop southeast into the mean trof
over the area Friday night into Saturday. This feature will offer an
enhanced chance for showers with the best chance across the north.
The rain showers may mix with snow showers especially across the
north late Friday night and early Saturday. Colder air to settle
into the region with highs Saturday in the lower 40s and middle 40s.

Northwest flow with dry conditions developing Sunday as high
pressure builds into the Great Lakes. Cool temperatures close to 10
degrees below normal with highs on Sunday forecast to range from the
lower 40s to near 50.

Model solutions in better agreement keeping the area dry Monday with
WAA pcpn developing Monday night into Tuesday. Temperatures moderate
with highs Monday from the upper 40s to mid 50s, warming to the
lower 50s to lower 60s Tuesday.

&&

.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
A low pressure system will progress to the northwest of the Ohio
Valley during the TAF period bringing active weather today.

As of 1000Z this morning, clouds continue to thicken and scattered
shower activity continues. The lower levels will eventually saturate
enough that MVFR ceilings are forecast. This is supported by
observations of lowered ceilings west of the area. MVFR ceilings may
not stick around too long thanks to diurnal mixing lifting cloud
bases back above 3000 FT AGL around 1800Z.

Between 1800Z and 2200Z, expecting an uptick in shower and
thunderstorm activity due to an approaching trough and cold front.
Only included -SHRA for now due to fairly low coverage, but at least
VCTS will likely be included in future TAFs once placement becomes
clear. Some storms may be severe and storm hazards include strong
winds gusts and hail. Brief IFR dropouts are possible in the
strongest cells. Thunderstorm activity ends by the evening after
FROPA. MVFR ceiling may return later in the overnight.

Gusty southerly flow continues to veer through TAF period until
winds turn southwesterly this afternoon/evening after FROPA. Expect
winds to keep gusting upwards of 20 knots through the TAF
period.

OUTLOOK...MVFR ceilings possible Thursday into Friday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Campbell
NEAR TERM...Campbell/Coniglio
SHORT TERM...Campbell
LONG TERM...AR
AVIATION...Campbell
Hazardous weather outlook, Mar 23, 3:14 AM EDT, 10 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
314 AM EDT Wed Mar 23 2022

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-240715-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
314 AM EDT Wed Mar 23 2022

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and tonight.

Showers and thunderstorms will move across the region on Wednesday.
Some storms may be severe during the afternoon and early evening
hours. The primary severe weather threats will be damaging winds and
large hail. Additionally, a tornado risk does exist.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Mar 23, 1:07 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Wilmington OH
107 PM EDT Wed Mar 23 2022

INZ073>075-080-231745-
Switzerland IN-Ripley IN-Ohio IN-Dearborn IN-
107 PM EDT Wed Mar 23 2022

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF OHIO, RIPLEY,
DEARBORN AND SWITZERLAND COUNTIES THROUGH 145 PM EDT...

At 107 PM EDT, strong thunderstorms were located along a line
extending from near North Vernon to 6 miles southwest of Madison,
moving northeast at 45 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects.

Locations impacted include...
Batesville, Aurora, Versailles, Milan, Vevay, Osgood, Dillsboro,
Moores Hill, Guilford, Wilmington, Pleasant, Manchester, Sunman,
Hartford, St. Leon, Holton, Fairview, Napoleon, Millhousen and
Aberdeen.

This includes I-74 in Indiana between mile markers 150 and 166.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

Residents in these areas should remain alert. If these storms become
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3920 8544 3931 8521 3930 8491 3884 8490
      3869 8518 3869 8519 3892 8520 3891 8544
TIME...MOT...LOC 1707Z 227DEG 40KT 3904 8560 3865 8545

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KC

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 1:07 PM EDTSpecial Weather StatementILNDearborn, Ohio, Ripley, Switzerland38 min
Mar 23, 1:45 PM EDTSpecial Weather StatementILNDearborn, Ohio, Switzerland45 min
Mar 23, 1:52 PM EDTSpecial Weather StatementILNFayette, Franklin, Union, Wayne53 min
Mar 23, 2:03 PM EDTSevere Thunderstorm WarningILNSwitzerland27 min
Mar 23, 2:30 PM EDTSpecial Weather StatementILNUnion, Wayne30 min

Nearby

Tornado Warnings in Indiana, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.